MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length and fractured, with the pull wire retracted out of the distal segment of the pusher assembly.The introducer sheath was kinked in multiple locations.The embolization coil was detached from the pusher assembly, was inside the introducer sheath, and had the proximal constraint sphere intact.Dried blood was observed throughout the introducer sheath and embolization coil.Conclusions: evaluation of the returned device revealed it was kinked and fractured, the pull wire was withdrawn, and the embolization coil was detached.This damage was likely incidental, and may have occurred during packaging for return to penumbra.Fracture of the pusher assembly may allow the pull wire to retract out of the distal detachment tip (ddt), which will allow the embolization coil to detach.Since the pusher assembly was fractured and the embolization coil was detached, the pc400 could not be functionally tested for advancement into a microcatheter, and the root cause of the reported advancement issues could not be determined.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02132.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left subclavian artery using penumbra coil 400s (pc400s).It was noted that the patient anatomy was slightly tortuous and calcified.During the procedure, the physician placed a non-penumbra catheter in the left brachial artery, then advanced a lantern delivery microcatheter (lantern) coaxially toward the treatment site.The physician then successfully placed two pc400s in the target vessel.While attempting to advance a new pc400 through the microcatheter, the physician then was unable to advance the pc400 more than 4-5 cm out of its introducer sheath and into the lantern, and therefore the pc400 was re-sheathed.The physician attempted to advance the same pc400 again, however was unable to.The physician therefore removed the pc400 and lantern, and completed the procedure using a new lantern and new pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7083966
Report Number3005168196-2017-02131
Device Sequence Number1287967
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/05/2025
Device Catalogue Number4002C1450
Device Lot NumberF74296
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2017
Initial Report FDA Received Date12/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1